brintellex
ValprolBanner
Annals of Indian Academy of Neurology
  Users Online: 2958 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size
CASE REPORT
Year : 2020  |  Volume : 23  |  Issue : 4  |  Page : 542-544

Toxic leukoencephalopathy due to inhalational heroin abuse


Department of Neurosurgery, Arrowhead Regional Medical Center, Colton; Department of Neurosurgery, Riverside University Health System, Riverside, CA, USA

Correspondence Address:
Samir Kashyap
Department of Neurosurgery, Arrowhead Regional Medical Center, Colton, CA, 400 N Pepper Ave, Colton, CA 92324; Department of Neurosurgery, Riverside University Health System, Riverside, CA, 26520 Cactus Ave, Moreno, Valley, CA 92555
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aian.AIAN_446_18

Rights and Permissions

Heroin-induced spongiform leukoencephalopathy (HSLE) is a rare condition that is strongly associated with heroin vapor inhalation which has become a popular method among heroin addicts because it poses a less immediate danger to the user and makes the drug much easier to use. We present a case of a 22-year-old male who presented with dysarthria and cerebellar symptoms starting, after 3 months of heroin inhalation. Diagnosis was confirmed to be HSLE after extensive diagnostic testing. HSLE is a rare complication of which the pathogenesis is poorly understood. Clinical history and characteristic findings on magnetic resonance imaging (diffuse, symmetric T2-hyperintensity, and diffusion restriction in frontal, parietal, occipital lobs, basal ganglia, and superior cerebellum) are diagnostic; however, care should be taken to exclude other etiologies. Treatment is primarily supportive; however, there is anecdotal evidence that coenzyme Q10 may be of benefit. The growing number of victims of the opioid crisis requires that physicians be aware of and counsel patients on the devastating neurological complications that can occur with abuse of these drugs.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed832    
    Printed315    
    Emailed0    
    PDF Downloaded319    
    Comments [Add]    

Recommend this journal